Skip to main content
Preparing workspace

Glasgow Coma Scale Calculator

Score eye, verbal and motor responses to get a total GCS (3-15), severity band and GCS-Pupils score, for training and revision.

About this tool

Glasgow Coma Scale Calculator

Score eye, verbal and motor responses to get a total GCS (3-15), severity band and GCS-Pupils score, for training and revision.

The Glasgow Coma Scale Calculator adds the three Glasgow Coma Scale components — eye opening (1-4), verbal response (1-5) and best motor response (1-6) — into a total between 3 and 15, and reports it in the standard E/V/M notation. It also applies the conventional severity bands (3-8 severe, 9-12 moderate, 13-15 mild) and the GCS-Pupils score, which subtracts the number of unreactive pupils from the total. Wording follows the Glasgow Structured Approach to Assessment, with a separate option set for pre-verbal children.

How to use Glasgow Coma Scale Calculator

  1. 1

    Open Glasgow Coma Scale Calculator on AltFTool — it loads instantly in your browser.

  2. 2

    Under Scale wording choose 'Adult / verbal child' or 'Pre-verbal child', then pick Eye opening (E), Verbal response (V) and Best motor response (M) from the numbered menus.

  3. 3

    Set Pupil reactivity for the GCS-Pupils score, or tick 'Not testable (intubated)' so the verbal component is reported as a T suffix instead of a number.

  4. 4

    Total GCS updates immediately with the E/V/M notation and rows for Severity band, Unreactive pupils and GCS-Pupils (GCS-P), above a Severity bands table; Copy result copies the score and Reset restores the defaults.

Why use Glasgow Coma Scale Calculator

  • Standardised wording

    Component descriptors follow the 2014 Glasgow Structured Approach, including 'to sound' and 'to pressure'.

  • Handles intubated cases

    Marking the verbal response not testable reports the sum with a T suffix instead of inventing a score.

  • GCS-Pupils included

    Subtracts the pupil reactivity score from the total, giving the 1-15 GCS-P used in head-injury prognosis.

Common use cases

  • Nursing and paramedic students drilling the E/V/M components before an exam or OSCE station.
  • Checking how a documented score such as E3 V4 M5 breaks down and which severity band it falls into.
  • Learning the GCS-Pupils extension, where a patient with GCS 4 and two unreactive pupils scores GCS-P 2.
  • Comparing the adult verbal descriptors with the pre-verbal paediatric adaptation side by side.

Frequently asked questions

What is a normal Glasgow Coma Scale score?

A fully alert person scores 15 — the maximum, made up of E4 (eyes open spontaneously), V5 (orientated) and M6 (obeys commands). The lowest possible score is 3, since each of the three components has a minimum of 1; there is no score of 0.

What GCS score means coma or severe brain injury?

A total of 8 or below is conventionally classed as severe and is the usual threshold at which airway protection becomes the priority, because patients at or below 8 often cannot maintain their own airway. Scores of 9-12 are moderate and 13-15 mild.

How do you score GCS when a patient is intubated?

The verbal component cannot be tested, so it is recorded as VNT or VT rather than scored. The eye and motor components are summed and reported with a T suffix — for example E4 VNT M6 is written as 10T. Severity bands are not applied to an incomplete scale.

What is the difference between GCS and GCS-P?

GCS-Pupils (GCS-P) subtracts a pupil reactivity score from the GCS total: 0 if both pupils react to light, 1 if one is unreactive and 2 if neither reacts. It extends the bottom of the scale from 3 down to 1, separating patients who all score 3 on the standard scale. This page is informational only — interpretation of any score belongs with the treating clinician.

Embed this tool on your site

Add the Glasgow Coma Scale Calculator widget to your blog or website — free, responsive, no signup. Just keep the “Widget by AltFTool” credit link visible.

<iframe src="https://www.altftool.com/embed/widget/glasgow-coma-scale-calculator"
  title="Glasgow Coma Scale Calculator — free AltFTool widget"
  width="100%" height="640" style="border:0;border-radius:12px;overflow:hidden"
  loading="lazy" referrerpolicy="no-referrer-when-downgrade" allow="clipboard-write"></iframe>
<p style="font-size:12px;margin:4px 0 0">Widget by <a href="https://www.altftool.com/tools/all/glasgow-coma-scale-calculator?utm_source=embed&amp;utm_medium=widget" rel="nofollow">AltFTool — free online tools</a></p>

Browse all embeddable widgets →